Hail, Cherry
- When
- July 8, 8:45 PM CST
- Where
- Cherry County, 55 mi SSW of Merriman
- Measured
- 1.75 in hail
- Property damage
- $2,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 42.183, -102.117
7 hail, 1 tornado, 1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at Jul 8, 2:06 PM CST, 6 hours 39 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTH PLATTE NE 306 PM CDT TUE JUL 8 2003 ...TEMPS AND THE CONVECTION THIS EVENING THE MAIN CONCERN... VERY BUSY DAY TODAY AS WE ARE CLEANING UP AFTER A MAJOR WIND EVENT LAST NIGHT. WILL TRY AND CONFIRM THE 105 MPH WIND REPORTED TO DEUEL COUNTY EMERGENCY MANAGER BY A UNION PACIFIC RAILROAD EMPLOYEE. U.P. HAVE WIND EQUIPMENT OUT AROUND BIG SPRINGS. AWIPS DATA FOR THIS EVENT HAS BEEN ARCHIVED AND A PRELIMINARY REPORT HAS BEEN POSTED AT OUR PAST EVENTS SECTION OF OUR HOMEPAGE. TONIGHT...STRONG 800MB THETA E ADVECTION VIZ TEXAS/HIGH PLAINS IS FORECAST TO FOCUS ACROSS NORTHERN NEB/SRN SD THIS EVENING. THIS FOCUS IS VERY STRONG LIKE LAST NIGHT BUT OCCURS ABOUT 3 HRS LATER AOA 03Z. KVTN MODEL SOUNDING SHOWS DRY MIDLEVEL INTRUSION NEAR 700MB FOR ANOTHER POTENTIAL WIND EVENT. WIND FIELDS/SHEAR ARE VERY STRONG TONIGHT SO OTHER TYPES OF SEVERE WEATHER COULD OCCUR ALSO. MID LEVEL LAPSE RATES CONTINUE VERY STEEP. CONVECTION CURRENTLY FIRING OVER NE WY IS BEING MONITORED FOR SVR WX BY SPC. PRESUMABLY THIS AREA OF CONVECTION WILL ADVANCE E-SE THRU NW NEB/WRN SD THIS AFTN/EVENING. ETA FOCUSES THE BEST INSTABILITY ACROSS NRN ZONES BUT A N-S BAND OF SQUALL-LIKE LOOKING OMEGA DEVELOPS SWD TONIGHT ACROSS ALL OF FCST AREA. THEREFORE...ALL OF FCST AREA WILL BE MONITORED FOR SEVERE AS CONVECTION OVER WY APPEARS SOMEWHAT FARTHER SOUTH THAN EXPECTED AND ATMOSPHERE ACROSS WRN NEB IS BECOMING VERY UNSTABLE. BEYOND...WEDS-TUESDAY...DRY. MRF SUGGESTING VERY WARM WEATHER MONDAY...SOME CHC OF STORMS TUESDAY. .LBF...NONE. CDC
NEZ004>010-022>029-035>038-056>059-069>071-094-091100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTH PLATTE NE 407 PM CDT TUE JUL 8 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEBRASKA. .DAY ONE...TONIGHT A MODERATE RISK OF SEVERE THUNDERSTORMS IS FORECAST FOR TONIGHT ACROSS NORTH CENTRAL NEBRASKA...MAINLY EAST OF A LINE FROM MERRIMAN IN NORTHWEST CHERRY COUNTY...TO BROWNLEE IN SOUTHEAST CHERRY COUNTY...TO BURWELL IN GARFIELD COUNTY. A SLIGHT RISK OF SEVERE THUNDERSTORMS THEN EXTENDS NORTHEAST OF A LINE FROM 20 MILES NORTH OF LISCO IN WESTERN GARDEN COUNTY...TO SUTHERLAND IN LINCOLN COUNTY...TO EUSTIS IN NORTHEAST FRONTIER COUNTY. THUNDERSTORMS WILL BEGIN ACROSS WYOMING AND SOUTH DAKOTA AND DROP SOUTHEAST INTO NORTH CENTRAL NEBRASKA. SOUTHEAST WINDS CONTINUE TO BRING ABUNDANT MOISTURE INTO THE AREA. THUNDERSTORMS WILL PUSH INTO THE AREA THIS EVENING ALONG AN AREA OF LOW PRESSURE IN NORTH CENTRAL NEBRASKA...AND THEN MOVE SOUTHEASTWARD ACROSS NORTH CENTRAL NEBRASKA OVERNIGHT. THE PRIMARY THREAT FROM THESE STORMS WILL BE STRONG OUTFLOW WINDS FROM THE THUNDERSTORMS...HOWEVER GIVEN THE PROXIMITY OF THE SURFACE FRONT AND CHANGING WIND DIRECTION THROUGH THE LOWER LAYERS OF THE ATMOSPHERE...ISOLATED TORNADOES ARE ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TONIGHT...ESPECIALLY ACROSS NORTH CENTRAL NEBRASKA. SPOTTER ACTIVATION IS NOT ANTICIPATED WEDNESDAY THROUGH MONDAY. DDB
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
0546 PM CDT TUE JUL 08 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1045 PM MAYWOOD NE 60 MPH TSTORM WIND
07/07/03 FRONTIER SMALL TREE BRANCHES BROKEN
MBThe North Platte radar (KLNX), 130 km away, was scanning. The volume nearest the first event began at 02:44 UTC.
7 hail, 1 tornado, 1 thunderstorm wind. Local standard time, as filed.
As the tornado touched down on the northwest side of town, it ripped off the porch on a house. As it moved east southeast to the center of town, it ripped off the roof of the McPherson County Courthouse which was thrown into the northwest corner of the roof of the elementary school damaging it. An attached garage was ripped off a house. A horse trailer was picked up and moved from one side of a building to the other side of a building. Finally on the east end of Tryon, the tornado destroyed a porch on a home. Numerous power poles were down and at least 14 large trees were snapped off or uprooted. A few large hailstones also accompanied the storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2003Every state in 2003This day in weather historyThe tornado archive for Nebraska, 2003Warnings in Nebraska, July 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5370402, 5370403, 5370404, 5370405, 5370671, 5370672, 5370673, 5370674, 5370675.